caret icon Back to all discussions

Does Anyone Experience Hair Loss With Botox Treatment?

My neurologist says this is not a side effect of Botox. But I know I'm not imagining it. Has anyone else experienced hair loss as a side effect of Botox injections for migraines?

  1. Hi ,

    Thank you for reaching out to us with your question. I'm sure you're not imaging hair loss either - this is something we take very seriously! I've been getting Botox since 2016 with very few side effects. Of course that doesn't mean there aren't any.

    I've copied and pasted this paragraph from the Botox website;

    "Postmarketing Experience
    The following adverse reactions have been identified during post-approval use of BOTOX. Because these reactions are reported
    voluntarily from a population of uncertain size, it is not always possible to reliably estimate their frequency or establish a causal
    relationship to drug exposure. These reactions include: abdominal pain; alopecia, including madarosis; anorexia; brachial plexopathy;
    denervation/muscle atrophy; diarrhea; dry eye; hyperhidrosis; hypoacusis; hypoaesthesia; localized muscle twitching; malaise;
    paresthesia; peripheral neuropathy; radiculopathy; erythema multiforme, dermatitis psoriasiform, and psoriasiform eruption;
    strabismus; tinnitus; and visual disturbances."

    So in short, hair loss is not a common potential side effect of Botox, but may occur. Alopecia is partial or complete loss of hair where it normally grows.

    I did want to mention it's not uncommon to have periods of hair shedding - I'm having this right now. If you aren't getting sufficient answers, feel free to reach out to a dermatologist. I believe they are the doctors who treat hair loss.

    I'm sure others will be along soon to share their experiences with you as well.
    Will you keep me posted?
    Nancy Harris Bonk, Patient Advocate/Moderator

    1. Thank you, Nancy! I've had struggles with hair loss off and on through the past several years. I've had all kinds of tests done from various doctors and no real definitive answers, except a possible diagnosis of PCOS. But I managed to keep it under control since last year and was doing really well. Until I started Aimovig and then it started coming out A LOT. So I stopped Aimovig last Dec and after 3 months the hair loss stopped too. (my neurologist said at that time too that it wasn't the Aimovig!) I tried Botox in June and the hair shedding started up again about a week after. I'm not sure if it's related or not but I can't think of what else it could be. My neurologist said the Botox will leave my system after about 10 weeks so I'm hoping my hair shedding will stop at that point. I'm just scared now to try a second Botox treatment. He insists it's not from the Botox but now that I see what you posted from their website, I see it's not that much of a stretch. Has the Botox worked for you? Do I need to do another round? I haven't seen a difference in number of migraines at all but my neurologist said I need to try at least 2 treatments to see if it's effective. Thank you!

  2. Hi sarahmchb,

    The neurologist is correct about one thing; it can take three sometimes four rounds of Botox before we see a reduction in migraine attack frequency and severity.
    I've found Botox very beneficial, it's cut my attack down by half! The attacks I do get are better managed with my abortive medications as well. This doesn't mean I'm pain free, as I have daily head pain from other conditions, but yes, I'm glad I'm getting it.
    I don't blame you for being skeptical about Botox right now, hair loss is no fun. Don't lose hope if Botox isn't the medication for you, there are other CGRP medications that work just a bit differently than Aimovig and may have fewer potential side effects, Emgality and Ajovy.
    I'm looking forward to your next update!
    Nancy Harris Bonk, Patient Advocate/Moderator

    1. I actually had 3 or more sessions of Botox treatments due to post concussion syndrome and developed very dry scalp and started losing tons of hair daily. I regret the Botox, it’s not worth it since they came out with Ajovy now. 🙁

        1. and - Thanks to both of you for chiming in with your experiences with botox and hair loss. I hope the Ajovy works better for you, Marley. I did want to share that hair loss can be an unfortunate side effect/symptom of migraine on its own. Here's an article on that topic you may find of interest: https://migraine.com/living-migraine/hair-loss-tooth-decay. Hair loss can occur when our bodies are fighting high amounts of stress and our adrenals are working overtime (which can happen when we have frequent migraine attacks). There are other migraine medications that also cause hair loss including Topamax and steroids. Just thought I'd share this information in case it may resonate with you. Sarah- I hope you can find other effective preventative treatment options for you that don't have such troublesome side effects. Warmly, Holly (migraine.com team).

      or create an account to reply.